Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX

April 14, 2017Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 5:41 PM CDT for Pecos County, Reeves County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2017, 5:41 PM CDT (22:41 UTC)
Expired
Apr 14, 2017, 6:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
50.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS54 KMAF 142241
SVRMAF
TXC371-389-142345-
/O.NEW.KMAF.SV.W.0076.170414T2241Z-170414T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
541 PM CDT FRI APR 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pecos County in southwestern Texas...
  Southeastern Reeves County in southwestern Texas...

* Until 645 PM CDT

* At 536 PM CDT, the puboic reported quarter size hail, 24 miles 
  west northwest of Fort Stockton.  At 539 PM CDT, this severe 
  thunderstorm was located 18 miles southeast of Verhalen, or 26 
  miles west of Fort Stockton, moving east at 10 mph.

  HAZARD...Tennis ball size hail. 

  SOURCE...Public. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Firestone Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

&&

LAT...LON 3095 10337 3103 10339 3119 10318 3093 10307
TIME...MOT...LOC 2239Z 253DEG 9KT 3101 10331 

HAIL...2.50IN
WIND...<50MPH
 
$$

67
2 follow-up statements
745 
WWUS54 KMAF 142311
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
611 PM CDT FRI APR 14 2017

TXC389-142320-
/O.CAN.KMAF.SV.W.0076.000000T0000Z-170414T2345Z/
Reeves TX-
611 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REEVES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3094 10323 3109 10327 3119 10318 3093 10307
TIME...MOT...LOC 2310Z 294DEG 19KT 3096 10315 

$$

TXC371-142345-
/O.CON.KMAF.SV.W.0076.000000T0000Z-170414T2345Z/
Pecos TX-
611 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 610 PM CDT, a severe thunderstorm was located 13 miles northwest
of Belding, or 16 miles west of Fort Stockton, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Firestone Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3094 10323 3109 10327 3119 10318 3093 10307
TIME...MOT...LOC 2310Z 294DEG 19KT 3096 10315 

HAIL...1.00IN
WIND...60MPH
 
$$

67
767 
WWUS54 KMAF 142315
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT FRI APR 14 2017

TXC371-142345-
/O.CON.KMAF.SV.W.0076.000000T0000Z-170414T2345Z/
Pecos TX-
615 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN PECOS COUNTY...

At 607 PM CDT, a severe thunderstorm was located 18 miles northwest 
of Fort Stockton, moving east at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Firestone Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3094 10323 3109 10327 3119 10318 3093 10307
TIME...MOT...LOC 2314Z 291DEG 9KT 3096 10314 

HAIL...1.00IN
WIND...<50MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:06 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 14, 2:06 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CDT Fri Apr 14 2017

.DISCUSSION...
Isolated severe storms are possible today with initiation favored
across/near Reeves/Pecos counties where locally back winds in
assocn with a surface mesolow may hold low level moisture in place
(assuming cloud cover does not preclude sufficient surface
heating) and in proximity to elevated heat sources where CINH is not
as much of an issue. TCU have also developed in east Lea Co where
clouds an thinner. Elevated mixed layer is already in place and
7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES
around 1500 J/KG and any tstms that do develop in said area will
have little trouble going severe. Dry air will be quite abit
farther east on Saturday and an isolated storm will be possible on
the east side of Davis Mtns and could drift into the general
direction of FST before dissipating around 03Z. More of the same
Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with
SB CINH minimized, and severe storms are possible. There is a
minor shrtwv trof evident at 5h and ATTP Sunday is favored to have
the most widespread tstm coverage of the next 3 days. A cluster
of storms will be possible Sunday evening across the nrn CWFA as
well and it could move s/se into the PB being maintained by
nocturnal LLJ. These storms could push out a boundary providing a
focus for storm development, possibly across parts of Trans Pecos.
Stronger wly mid level component will push drier air farther east
resulting in warmer/drier conditions for most areas Tue. A
possible exception is where a front may push into the nrn CWFA?
Warmer/drier conditions are even moreso Wed/Thur with prominent
low level thermal ridge (high temps a good 10 degrees above
normal) with FROPA possible Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  64  84  63 /  10  10  10  10
Carlsbad                       85  51  89  53 /  20  20  10  10
Dryden                         84  66  86  64 /  20  20  10  10
Fort Stockton                  82  61  85  61 /  20  20  10  10
Guadalupe Pass                 79  54  82  57 /  10  10  10  10
Hobbs                          77  55  83  56 /  20  20  10  10
Marfa                          79  51  81  52 /  20  20  10  10
Midland Intl Airport           78  62  86  63 /  10  10  10  10
Odessa                         78  62  84  62 /  10  10  10  10
Wink                           83  62  88  60 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Fri Apr 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible this afternoon into
this evening from southeast New Mexico and the western Permian
Basin south to the Big Bend Area. Large hail and damaging winds are
the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated strong to severe storms will be possible this weekend.
Large hail and strong winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across Southeast New Mexico southward to the Davis
Mountains and Stockton Plateau.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 14, 4:52 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT FRI APR 14 2017

TXZ058-075-142230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
452 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Verhalen, or 28 miles south of Pecos, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
and southeastern Reeves Counties.

THIS INCLUDES Interstate 10 between mile markers 223 and 232.

LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318
TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344

84
Special weather statement, Apr 14, 5:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT FRI APR 14 2017

TXZ079>081-142300-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
517 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Redford, or 11 miles southeast of Big Bend Ranch
State Park, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Brewster and southeastern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2930 10396 2930 10397 2931 10403 2934 10406
      2934 10408 2943 10414 2965 10386 2940 10351
      2929 10392
TIME...MOT...LOC 2217Z 229DEG 24KT 2939 10405

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:52 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 14, 5:03 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 14, 5:17 PM CDTSpecial Weather StatementMAF43 min
Apr 14, 5:45 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
Apr 14, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Apr 14, 6:21 PM CDTSpecial Weather StatementMAFWard39 min
Apr 14, 6:35 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler40 min
Apr 14, 6:38 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.